Fueling innovative software
July 15-18, 2019
Portland, OR

j.day: A day for Java® (sponsored by Azul Systems)

9:00am5:00pm Monday, July 15, 2019
Location: F150/151

Reserve your seat

j.day is open to all OSCON 2019 pass holders. (Please note that seating is limited. Please arrive early to ensure seating availability.)

The Java language and runtime are critical technologies that power businesses, governments, and open source infrastructure today, and by all accounts will continue to do so well into the future.

Software development is in the midst of a sea change with innovation in continuous delivery and deployment, serverless architecture becoming a new normal, and applications driven by data and AI. All of these changes have ignited the Java community to set a rapid pace for innovation within its own ecosystem, adopting a six-month rapid release cadence for Java features and the adoption of OpenJDK.

9:00am – 5:00pm Monday, July 15, 2019 | Location: D135/136

Monday, 07/15/2019

8:00am

8:00am–9:00am Monday, 07/15/2019
Location: Portland Ballroom Foyer and D/E Foyers
Morning Coffee (1h)

9:00am

Add to your personal schedule
9:00am–9:05am Monday, 07/15/2019
Event
Location: D135/136
j.day welcome Read more.

9:05am

Add to your personal schedule
9:05am–9:55am Monday, 07/15/2019
j.day 50-minute session
Emerging Languages and Frameworks, j.day
Location: D135/136
Sander Mak (Luminis Technologies)
Average rating: *****
(5.00, 4 ratings)
Java's moving faster than ever, but Sander Mak catches you up with everything that's happened between Java 8 and Java 12 with hands-on examples. Read more.

10:00am

Add to your personal schedule
10:00am–10:25am Monday, 07/15/2019
j.day 25-minute session
j.day
Location: D135/136
Arun Gupta (Amazon Web Services), Yishai Galatzer (Amazon Web Services)
Average rating: *****
(5.00, 1 rating)
Arun Gupta and Yishai Galatzer explain how to create a downstream distribution of Corretto from OpenJDK and how to upstream a contribution to OpenJDK. You'll have the opportunity to learn how to truly build Java in the open. They also explore stories about cultural changes to collaborate in the open source. Read more.

10:30am

10:30am–11:00am Monday, 07/15/2019
Location: Portland Ballroom Foyer and D/E Foyers
Morning Break (30m)

11:00am

Add to your personal schedule
11:00am–11:50am Monday, 07/15/2019
j.day 50-minute session
j.day
Location: D135/136
Burr Sutter (Red Hat)
Average rating: *****
(5.00, 1 rating)
Quarkus allows developers not only to address the challenges of container-first application but also to jump into the serverless world easier with combining imperative and reactive codes. Burr Sutter explores how supersonic subatomic Quarkus with Knative makes it more comfortable, easier, and quicker for developers to run serverless cloud native apps. Read more.

12:00pm

Add to your personal schedule
12:00pm–12:30pm Monday, 07/15/2019
j.day 25-minute session
Sponsored
Location: D135/136
Gil Tene (Azul Systems)
Average rating: *****
(5.00, 2 ratings)
The notion of "speed" in modern deployments is challenging and multifaceted. Running fast, deploying fast, starting fast, and staying fast are somewhat unrelated manifestations of an attribute we might call speed. Join Gil Tene for a deep dive into optimizations that the latest crop of Java virtual machines (JVMs) can apply when running on the latest servers and cloud hardware. Read more.

12:30pm

12:30pm–1:30pm Monday, 07/15/2019
Location: OCC Plaza
Food Truck Lunch (1h)

1:30pm

Add to your personal schedule
1:30pm–2:20pm Monday, 07/15/2019
j.day 50-minute session
Location: D135/136
Arun Gupta (Amazon Web Services)
Deploying your Java application in a Kubernetes cluster could feel like Alice in Wonderland. You keep going down the rabbit hole and don’t know how to make that ride comfortable. This no-slide and code-only session will explain how a Java application can be deployed in a Kubernetes cluster. Read more.

2:30pm

Add to your personal schedule
2:30pm–2:55pm Monday, 07/15/2019
j.day 50-minute session
j.day
Location: D135/136
Steve Poole (IBM)
Average rating: *****
(5.00, 1 rating)
What does the future hold for Java? Will it be open, safe, and evolving, or will it just become irrelevant? Steve Poole thinks through where the ecosystem may be headed. Today's cloud-driven transformations make this both an exciting and scary time, but a strong community may be able to keep Java vital, healthy, and moving forward. . .but it's also possible that there's dark times ahead. Read more.

3:00pm

3:00pm–3:30pm Monday, 07/15/2019
Location: Portland Ballroom Foyer and D/E Foyers
Afternoon Break (30m)

3:30pm

Add to your personal schedule
3:30pm–4:20pm Monday, 07/15/2019
j.day 50-minute session
j.day
Location: D135/136
Jeffrey Brown (Object Computing)
Unlike reflection-based inversion of control (IoC) frameworks, Micronaut provides advanced dependency injection and aspect-oriented programming (AOP) support at compilation time. Jeff Scott Brown walks you through Micronaut and demonstrates features related to building robust microservices with minimal code and maximum simplicity. Read more.

4:30pm

Add to your personal schedule
4:30pm–4:55pm Monday, 07/15/2019
j.day 25-minute session
j.day
Location: D135/136
Christopher Neugebauer (AlphaSights | Python Software Foundation)
Kotlin is a new language for the Java Virtual Machine (JVM), which aims for complete compatibility with Java language features, performant built times, and improving developer productivity through improved features and type safety. Christopher Neugebauer explains why Kotlin is great and why it might be the right choice for your next JVM project. Read more.